Pennsylvania, 2003

Damaging Wind in Pennsylvania, September 4, 2003

September 4, 2003 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 4, 12:55 PM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Sep 4, 12:55 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT THU SEP 4 2003

OVERVIEW...GNRLY DRIER PTRN IN STORE FOR THE FCST AREA. SOME DIFFS
IN THE MDLS WITH RESPECT TO THE TIMING AND PCPN POTNL ASSCD WITH A
BACK-DOOR TYPE CDFNT SUNDAY NGT INTO MONDAY.

CDFNT CRNTLY NEAR A UCA-ELM LINE AND CONTINUES TO HEAD SEWD. WILL
KEEP CHC POPS FOR THE SRN CATSKILLS AND MOST OF NE PA FOR SCT EVNG
ACTIVITY. THUS FAR ACTIVITY HAS BEEN VERY WEAK, BUT SOME LIMITED
POTNL FOR DVLPMNT AHEAD OF FNT INTO THE EARLY EVNG HRS. ANY
CONVECTION WILL HAVE TO BE MONITORED CLOSELY DUE TO VERY LOW FFG
VALUES IN THIS AREA. OTRW XPCT SKIES TO BE PARTLY TO MOSTLY CLOUDY.
SCT-BKN CLDS AND LGT NW WINDS, ALONG WITH LOWERING TDS SHUD
MINIMIZE THREAT FOR AREAS OF FOG, ALTHO SOME VLYS MAY SEE PATCHY FOG
TWDS DAYBREAK.

SFC HIGH PRES WILL GRADUALLY BUILD INTO THE RGN, BUT THERE ARE STILL
RIPPLES IN THE NW FLOW ALOFT, WITH LOW LVL MSTR TO WORK ON. TDAS
SAT PIX SHOW AN XTNSV AREA OF STRATO-CU OVER THE CNTRL GTLAKES, AND
IT APPEARS THIS WILL ROTATE INTO THE RGN TMRW. I DONT THINK IT WILL
BE ENTIRELY OVC ACRS UPSTATE NY AS PER ETA MOS GUIDANCE, BUT DO XPCT
PLENTY OF BKN CLDS WITH OCNL BREAKS OF SUNSHINE HERE MORE SUNSHINE
LIKELY LATE IN THE DAY ACRS THE CNTRL SRN TIER/FINGER LAKES AND WRN
MOHAWK VLY AS AXIS OF MSTR BEGINS TO PULL OUT. A PARTLY SUNNY FCST
MAY SUFFICE FOR NE PA AND FAR SRN CATSKILLS WHICH WILL BE FURTHEST
REMOVED FROM THE LOW LVL MSTR. RIDGING ALOFT AND DRIER AIR FOR FRI
NGT AND SATURDAY WITH MAINLY CLEAR SKIES. NO REAL PRBLMS WITH MOS TEMPS.

EXTENDED FORECAST (SAT NIGHT - THU)

MODELS INDICATING PASSAGE OF BACK DOOR COLD FRONT LATE SUNDAY INTO
MONDAY.  ETA IS FASTER...AND SLIGHTLY STRONGER WITH SUPPORTING 500
MB WAVE...WHILE GFS SLOWER/WEAKER.  VERY DRY LOWER ATMOSPHERE WILL
TEND TO KEEP THINGS DRY...SO WILL ONLY INCREASE CLOUD COVER ATTM.
CWA WILL GENERALLY BE UNDERNEATH 500 MB RIDGE...THUS WILL KEEP
REMAINDER OF THE PERIOD DRY.  GENERALLY FOLLOWED MEX
TEMPS...ALTHOUGH WENT SLIGHTLY WARMER LATE IN THE PERIOD.

AVIATION

VFR CONDS SHOULD CONTINUR THROUGH THE AFTERNOON...WITH A FEW
SHRA/TSRA CAUSING MVFR...PATICULARLY AT KBGM/KAVP.  VFR WILL RETURN
FOR A PERIOD THIS EVE...THEN CIGS WILL BECOME BKN AGAIN AS TROUGH
AXIS SWINGS THROUGH...LOWERING TO MVFR LEVELS.

.BGM...NONE.

DAYS 1-2: BRADY
DAYS 3-7/AVIATION: CEMPA
Hazardous weather outlook, Sep 4, 3:35 PM EST, 3 hours 25 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-042230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION LATE THIS
AFTERNOON AND INTO THE EVENING.  LOCALIZED DOWNPOURS CAN BE EXPECTED
WITH SOME OF THE STORMS.  ESPECIALLY ACROSS PARTS OF NORTHEAST
PENNSYLVANIA AND THE WESTERN CATSKILLS IN NEW YORK WHERE HEAVY RAIN
FELL LAST NIGHT, LOCALIZED RUNOFF PROBLEMS ARE POSSIBLE.

PLEASE REFER TO PRODUCT ALBSPSBGM FOR MORE SPECIFIC INFORMATION ON
THE POTENTIAL FOR HEAVY RAIN THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 4, 3:25 PM EST, 3 hours 35 minutes before
NYZ057-062-PAZ038>040-043-044-047-072-050400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EDT THU SEP 4 2003

...THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE LATE TODAY INTO THIS
EVENING...

A SLOW MOVING COLD FRONT OVER CENTRAL NEW YORK AND WESTERN
PENNSYLVANIA WILL MOVE SOUTHEAST AND PASS THROUGH THE REGION THIS
EVENING. SHOWERS AND THUNDERSTORMS ARE LIKELY LATE TODAY AND THIS
EVENING ACROSS NORTHEAST PENNSYLVANIA AND SOUTHEAST NEW YORK AS THIS
FRONT APPROACHES.

ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES
OF AN INCH PER HOUR, WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS
AND LOCALIZED FLOODING IN LOW LYING AREAS. AREAS THAT RECEIVED HEAVY
RAINFALL LAST NIGHT, INCLUDING LACKAWANNA COUNTY AND THE CENTRAL
SECTIONS OF WAYNE COUNTY, WILL BE ESPECIALLY VULNERABLE TO LOCALIZED
FLOODING IF RAINFALL RATES APPROACH AN INCH PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.

The radar

The Binghamton radar (KBGM), 51 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
September 4, 7:00 PM EST
Where
Bradford County, Stevensville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -76.183

Numerous trees fell along Route 706 near Stevensville in southern Stevens Township. Damage continued east over Clapper Hill Road where approximately 100 trees were sheared off along the hillside. Nearby along another hillside numerous trees were sheared off. A gas tank was thrown through a field. Eyewitness report along with a storm survey show damage was consistent with a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372040.